Massachusetts, 2010

Flooding and High Wind in Massachusetts, January 25, 2010

January 25, 2010 · NWS BOX · 11 events in 11 counties and zones

Unseasonably warm temperatures moved into southern New England ahead of a cold front which allowed for excellent atmospheric mixing. This resulted in strong to damaging winds across much of eastern Massachusetts and Rhode Island.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$601,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Unseasonably warm temperatures moved into southern New England ahead of a cold front which allowed for excellent atmospheric mixing. This resulted in strong to damaging winds across much of eastern Massachusetts and Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 25, 12:03 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 25, 12:03 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1203 PM EST MON JAN 25 2010

.SYNOPSIS...
STRONG LOW PRESSURE PASSING TO OUR WEST WILL BRING HEAVY RAIN...A
PERIOD OF STRONG WINDS AND UNSEASONABLY MILD TEMPERATURES TODAY.
THEREAFTER...A SERIES OF COLD FRONTS WILL SWEEP ACROSS NEW ENGLAND
USHERING IN COLDER WEATHER. BY LATE IN THE WEEK AND INTO NEXT
WEEKEND...AN OCEAN STORM MAY PASS CLOSE ENOUGH TO THE COAST TO
DELIVER SNOW ACROSS SOUTHERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON THE LATEST UPSTREAM OBSERVATIONS...VAD WIND PROFILER
DATA FROM OKX AND DIX AND 12Z NAM 90-95 LLJ WHICH APPEARS TO BE
VERIFYING FROM TDWR JFK... HAVE EXPANDED THE WIND ADVISORIES ACROSS
THE INTERIOR AND THE HIGH WIND WARNING ACROSS NORTHERN CONNECTICUT
AND NORTHERN RHODE ISLAND THIS AFTERNOON.

ALSO NOTING A SQUALL LINE DEVELOPING FROM BELMAR NJ TO ATLANTIC CITY
NJ WITH GUSTS TO 49 KT AT KNEL AT 17Z. AN MWSBOX OR SMW MAY BE
REQUIRED ACROSS THE PORTION OF THE COASTAL WATERS TO ACCOUNT FOR THIS
AFT 19Z.

OTRW A MYRIAD OF HAZARDS TO CONSIDER FOR THIS AFTERNOON.

WIND ADVISORIES HAVE BEEN EXPANDED NORTHWESTWARD TO INCLUDE THE
GREATER HARTFORD...SPRINGFIELD AREAS AS WELL AS SOUTHERN WORCESTER
COUNTY. ALSO HAVE UPGRADED THE WIND ADVISORY TO A HIGH WIND WARNING
ACROSS MUCH OF SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
NOTING VAD WIND PROFILER SPEEDS APPROACHING 65KT WITHIN 2000 FT FROM
OKX 88D. ALSO REPORTS OF 40 TO 50 KT GUSTS UPSTREAM IN NJ AND PA WITH
SCATTERED WIND DAMAGE REPORTS.

THE COMBINATION OF WARMING TEMPS AT THE SURFACE...AN APPROACHING LOW
LEVEL SOUTHERLY JET NEARING 80 KT...DECENT PRES FALLS AND INCREASING
PRES GRADIENT AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW FOR
SUFFICIENT MOMENTUM TRANSFER THIS AFTERNOON.

WILL LIKELY SEE GUSTS OVER 60 MPH OR GREATER ACROSS PORTIONS OF
SOUTHEASTERN NEW ENGLAND THIS AFTERNOON WITH DAMAGING GUSTS ALONG THE
CONN RIVER VALLEY AS WELL DUE TO FUNNELING.

ALSO SCATTERED CONVECTION WILL BE POSSIBLE THIS AFTERNOON ESPECIALLY
WITH A FINE LINE AHEAD OF THE COLD FRONT. IT WILL NOT TAKE MUCH LIFT
TO BRING STRONGER WIND GUSTS TO THE SURFACE. WILL HAVE TO MONITOR
CLOSELY THIS AFTERNOON THROUGHOUT THE REGION.

WILL BE MAKING SOME ADJUSTMENTS TO HOURLY TEMPS AND DEWPOINTS AND
WIND SPEEDS FOR TODAY.

THE FREEZING RAIN ADVISORY HAS BEEN ALLOWED TO EXPIRE ACROSS WESTERN
AND CENTRAL PORTIONS OF HILLSBOROUGH COUNTY IN SOUTHERN NEW
HAMPSHIRE.

ALSO SEE HYDRO SECTION AND COASTAL FLOOD SECTIONS FOR DETAILS BELOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
COOLER AIR ARRIVES TONIGHT BEHIND A STRONG COLD FRONT TONIGHT...BUT
TRUE COLD AIR DOES NOT ARRIVE UNTIL TUESDAY BEHIND A MID LEVEL TROUGH
AND SECONDARY COLD FRONT. THIS FEATURE MAY BE ACCOMPANIED BY
SCATTERED SNOW/RAIN SHOWERS LATE TONIGHT INTO TUESDAY MORNING.

A BLEND OF MAV/MET GUIDANCE LOOKS REASONABLE FOR TEMPERATURES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY NIGHT BUT IT SHOULD
PASS THROUGH MAINLY DRY...JUST A SLIGHT CHANCE OF A SNOW SHOWER IN
THE FAR NORTHWEST ZONES.

COLDER 850 MB AIR WILL FLOW INTO THE REGION WED...GETTING DOWN TO
ABOUT -12C. WEAK HIGH PRESSURE THOUGH WILL CAUSE BRIGHT SUNSHINE AND
HELP KEEP SURFACE TEMPERATURES FROM FALLING DURING THE DAYLIGHT
HOURS. NEVERTHELESS THINK MAVMOS GUIDANCE WAS TOO WARM AND KEPT
TEMPERATURES IN LINE WITH PREVIOUS FORECAST WITH HIGHS MID 30S TO
NEAR 40 IN THE EAST.

BY THU MODELS CONTINUE TO ADVERTISE DEEP POLAR VORTEX TRAVERSING
SOUTHEAST ONTARIO AND MOVING INTO QUEBEC...WITH POLAR FRONT
APPROACHING NEW ENGLAND FROM THE WEST. MODELS CONTINUE TO SUGGEST
SOME PACIFIC MOISTURE ADVECTING EAST/NORTHEAST AHEAD OF THE POLAR FRONT
WHICH SHOULD GIVE A CHANCE OF SNOW AND RAIN SHOWERS ACROSS THE REGION
THU/THU NIGHT.

BEHIND THIS POLAR FRONT...FRIGID AIR WILL POUR INTO SOUTHERN NEW
ENGLAND ON STRONG GUSTY NORTHWEST WINDS. HAVE UNDERCUT GUIDANCE
TEMPERATURES SIGNIFICANTLY...AND MAYBE NOT EVEN ENOUGH. AM
FORECASTING STEADY OR FALLING TEMPERATURES WITH HIGHS ONLY 15 TO 20
IN SW NH AND NW MA...AND 20 TO 25 ELSEWHERE EXCEPT 25 TO 30 TOWARD
THE CAPE AND ISLANDS. 850 MB TEMPS ARE FORECAST TO PLUMMET TO -20C TO
-22C.

LOW TEMPERATURES FRI NIGHT ARE FORECAST TO DROP TO ZERO TO 5 BELOW
ZERO IN CHESHIRE COUNTY NH AND IN THE SINGLE DIGITS ACROSS A LARGE
PORTION OF SOUTHERN NEW ENGLAND. WIND CHILL INDICES MAY DROP CLOSE TO
ADVISORY LEVELS IN NW MA AND SW NH.

THE NEXT BIG FORECAST PROBLEM IS WHETHER OR NOT SOUTHERN STREAM
ENERGY WILL IMPACT A PORTION OF SOUTHERN NEW ENGLAND ON SATURDAY AND
SATURDAY NIGHT. THE GFS IS WEAKEST OF ALL MODELS AND FARTHEST SOUTH.
IT HAS SUNNY WEATHER FOR US ON SATURDAY. HAVE DISCOUNTED THIS
FORECAST FOR NOW SINCE THE ECMWF HAS A STRONGER STORM OFF OF NORTH
CAROLINA PASSING WELL SOUTH AND EAST OF THE BENCHMARK BUT ITS CLOUD
SHIELD EXTENDS ACROSS SOUTHERN NEW ENGLAND AND EVEN GIVES SEVERAL
INCHES OF SNOW TO THE CAPE AND ISLANDS. THE GEM IS SLIGHT FARTHER
NORTH THAN THE ECMWF BUT ALSO ON THE STRONG SIDE...GIVING PRECIP TO
SOUTHEASTERNMOST NEW ENGLAND. UPSHOT...HAVE CONTINUED WITH CHANCE
POPS FOR NOW AND RAISED TO 40 PERCENT OVER THE CAPE AND ISLANDS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
UPDATED ALL TAFS TO REFLECT CURRENT CONDITIONS AND EXPECTED
CONDITIONS NEXT 6 HOURS. EXPECTING MOST SITES TO SETTLE INTO A
PERIOD OF LOW MVFR CIGS...ALTHOUGH THERE WILL BE AREAS OF IFR CIGS
IN HEAVIER RAIN ELEMENTS AND IN FAVORED SOUTHERLY UPSLOPE AREAS.
VSBYS EXPECT TO BE GENERALLY 2 TO 4 MILES WITH POCKETS OF 1 MILE IN
RA AND +RA. LLWS THROUGHOUT AREA UNTIL AROUND OR A LITTLE AFT 00Z.
SFC WINDS GUSTING TO 35 TO 40 KT MOST SITES 17Z TO 23Z WITH GUSTS TO
50 KT POSSIBLE SE MA AND SOUTHERN RI. NOTE FINE LINE IN EAST CENTRAL
NY AND ANOTHER ONE FORMING SOUTHERN AND CENTRAL NJ. MAY NEED TO DO
SOME SHORT TERM UPDATES AHEAD OF ANY APPROACHING FINE LINE THIS
AFTERNOON. AWW ISSUED FOR ALL RI AIRPORTS...AND AWW WILL PROBABLY BE
NEEDED FOR WIND IN BOS...STARTING AROUND 19Z.

STRONG LOW LEVEL SOUTH WINDS WILL INCREASE WITH 65 TO 75 KNOTS
LIKELY AT 2000 FEET AGL OVER COASTAL AREAS AND NEAR 100 KNOT WINDS AT
5000 FEET.

TONIGHT...STRONG COLD FRONT CROSSES SOUTHERN NEW ENGLAND
EARLY...EXITING THE EAST COAST AROUND 02Z.  CIGS/VSBYS IMPROVE FROM
IFR TO VFR DURING THE NIGHT. STRONG LOW LEVEL SOUTH WINDS SHIFT TO
THE GULF OF MAINE AHEAD OF THE COLD FRONT. WINDS DIMINISH WITH THE
FRONT...THEN WEST WINDS INCREASE TOWARD 12Z.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUE...VFR CIGS WITH CHANCE OF SNOW/RAIN SHOWERS EARLY. GUSTY WEST WINDS.
WED...VFR. GUSTY WEST WINDS CONTINUE.
THU...MVFR POSSIBLE IN SCT SNOW/RAIN SHOWERS.
FRI...VFR BUT WEST-NORTHWEST WINDS MAY GUST TO 35 KT.

&&

.MARINE...
A STRONG COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND TODAY AND
CROSS THE WATERS THIS AFTERNOON AND EVENING. SOUTHEAST GALE FORCE
WINDS WILL DEVELOP THIS MORNING...WITH A BRIEF PERIOD OF GUSTS
APPROACHING STORM FORCE LATE THIS MORNING INTO THIS AFTERNOON. SEAS
WILL BUILD IN EXCESS OF 15 FEET ACROSS THE OUTER COASTAL WATERS
TODAY. A COLD FRONT MOVES OFFSHORE THIS EVENING...ALONG WITH THE
HEAVY RAINFALL. GUSTY WEST WIND EXPECTED TUESDAY.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUE NIGHT AND WED...GUSTY WEST WINDS CONTINUE. SEAS WILL SLOWLY
SUBSIDE TO BELOW 5 FT OVER THE IMMEDIATE E COAST OF MA BUT WILL
REMAIN 5-7 FT OR HIGHER OVER THE SOUTHERN WATERS AND THE WATERS E OF
CAPE COD.

THU...
POLAR FRONT APPROACHES FROM THE WEST AND MOVES ACROSS THE REGION
THU NIGHT. WIND SHIFT FROM SW TO NW. BEHIND THE FRONT W-NW GALES
LIKELY ALONG WITH FREEZING SPRAY IN POLAR AIR MASS.

FRI...
W-NW GALES LIKELY ALONG WITH FREEZING SPRAY.

&&

.HYDROLOGY...
1 TO 3 INCHES OF RAINFALL IS EXPECTED ACROSS SOUTHERN NEW ENGLAND
FROM ABOUT MID-MORNING INTO THE EARLY EVENING. THE HIGHEST AMOUNTS
MIGHT OCCUR ACROSS WESTERN ZONES WHERE FORCING AND ANY UPSLOPE
CONTRIBUTION WILL BE STRONGEST. THE HEAVY RAIN WILL CERTAINLY
RESULT IN AREAS OF URBAN AND POOR-DRAINAGE STREET FLOODING. SNOWMELT
ACROSS NORTHERN MA AND SOUTHWEST NH WILL ALSO CONTRIBUTE TO RUNOFF.
FROZEN GROUND WILL AS WELL...AS THE RAINFALL WILL NOT BE ABLE TO SOAK
IN QUICKLY.

THE RAPID WARM-UP TODAY COULD ALSO LEAD TO SOME ICE JAMS ALONG
SMALLER TRIBUTARIES AND STREAMS ACROSS SOUTHWEST NH AND NORTHERN MA.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL ZONES.

&&

.TIDES/COASTAL FLOODING...
MINOR COASTAL FLOODING IS POSSIBLE TODAY ALONG THE SOUTH COAST DUE TO
VERY STRONG SOUTHERLY WINDS. ASTRONOMICAL TIDES DO NOT APPEAR TO BE
HIGH ENOUGH TO CAUSE SIGNIFICANT COASTAL FLOODING...BUT COULD SEE A
STORM SURGE APPROACHING 3.5 FEET UPPER PART OF NARAGANSETT BAY AND 2
TO 3 FEET ELSEWHERE ALONG THE RI AND MA SOUTH COAST. OBSERVED STORM
SURGE AT 11 AM WAS A LITTLE OVER 2 FEET AT PVD. WILL MONITOR FOR
POSSIBLE NEED OF A COASTAL FLOOD ADVISORY FOR MINOR COASTAL FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR CTZ002>004.
     HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR MAZ002>024-
     026.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MAZ002>010-012-
     014-015-026.
     HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR MAZ011-013-
     016>021.
     HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR MAZ022>024.
NH...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NHZ011-012-
     015.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NHZ011-012-015.
RI...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR RIZ001>008.
     HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ231-232-250-
     254>256.
     GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ230-233>237-
     251.

&&

SYNOPSIS...BELK/GAF
NEAR TERM...STRAUSS
SHORT TERM...BELK
LONG TERM...GAF
AVIATION...WTB/GAF/THOMPSON
MARINE...BELK/GAF
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 25, 4:35 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
435 AM EST MON JAN 25 2010

CTZ002-MAZ002>004-008>012-026-NHZ011-012-260945-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
435 AM EST MON JAN 25 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WIND CHILL ADVISORY MAY BE NEEDED FRIDAY NIGHT AND EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ005>007-013>021-023-RIZ001>008-260945-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-DUKES MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
435 AM EST MON JAN 25 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ015-260945-
WESTERN AND CENTRAL HILLSBOROUGH NH-
435 AM EST MON JAN 25 2010

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WIND CHILL ADVISORY MAY BE NEEDED FRIDAY NIGHT AND EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-024-260945-
BARNSTABLE MA-NANTUCKET MA-
435 AM EST MON JAN 25 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-232-250-254>256-260945-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
435 AM EST MON JAN 25 2010

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEST TO NORTHWEST WIND GUSTS MAY APPROACH GALE FORCE ON THE OUTER
WATERS LATE FRIDAY OR FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-251-260945-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
435 AM EST MON JAN 25 2010

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FIELD

In the hours before

Local storm report, Jan 25, 11:38 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1138 AM EST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     NON-TSTM WND DMG GRANBY                  41.95N 72.78W
01/25/2010                   HARTFORD           CT   AMATEUR RADIO

            TREE AND WIRES DOWN.

1125 AM     NON-TSTM WND DMG SOUTH WINDSOR           41.82N 72.62W
01/25/2010                   HARTFORD           CT   AMATEUR RADIO

            TREE DOWN ON WIRES ON BEAR HILL ROAD.

&&

JWD/AED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 2 flood. Local standard time, as filed.

High Wind, Southern Plymouth

When
January 25, 12:10 PM EST to 6:41 PM EST
Where
Southern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Trees were downed in Rochester, Marion, and Wareham.

High Wind, Southern Bristol

When
January 25, 12:18 PM EST to 7:46 PM EST
Where
Southern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A weather station at an amateur radio operator's home recorded a wind gust of 56 mph. In Fairhaven, a large branch was downed onto a car and a utility pole was snapped in two. Trees were downed in Fall River, Somerset, Acushnet, Fairhaven, New Bedford and Dartmouth, including two that landed on cars in Dartmouth.

High Wind, Southeast Middlesex

When
January 25, 12:48 PM EST to 6:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A weather station at an amateur radio operator's home recored a wind gust to 45 mph. In addition, trees on Garland Road and Grove Street in Newton were downed. A tree on Cross Street in Winchester was downed.

High Wind, Eastern Plymouth

When
January 25, 1:51 PM EST to 6:52 PM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A weather station at an amateur radio operator's home recorded a wind gust of 50 mph. Trees were downed in Kingston, Duxbury, Marshfield, and Plymouth.

Flood, Hampshire

When
January 25, 3:00 PM EST to 6:00 PM EST
Where
Hampshire County, 2 mi NE of Northampton to 2 mi NW of Northampton
Cause
Heavy Rain
Property damage
$150,000
Reported by
Department of Highways
Coordinates
42.340, -72.602

Numerous backyards and basements throughout Northampton were flooded. Three streets were closed due to flooding from small streams out of their banks.

High Wind, Western Plymouth

When
January 25, 3:04 PM EST to 6:50 PM EST
Where
Western Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A weather station at an amateur radio operator's home recorded a wind gust to 52 mph. Several trees in Middleboro were downed, including one that landed on a car. Trees were also downed in Hanover, Halifax, and Brockton.

High Wind, Western Norfolk

When
January 25, 3:05 PM EST to 6:55 PM EST
Where
Western Norfolk forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

A weather station at an amateur radio operator's home in Wrentham recorded a wind gust of 62 mph. Trees were downed in Wrenthm and Brookline. Trees and branches were downed on Sumner Street and Route 1A in Norwood. In Walpole and Plainville, several trees were downed, including two that fell onto a car. In Franklin, a tree was downed onto a house.

High Wind, Northern Bristol

When
January 25, 3:18 PM EST to 7:29 PM EST
Where
Northern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Taunton Municipal Airport (KTAN) recorded a wind gust of 54 mph. Large limbs on Pleasant Street in Dighton were downed. In Attleboro, a tree on North Avenue was downed.

Flood, Franklin

When
January 25, 3:39 PM EST to 6:39 PM EST
Where
Franklin County, 2 mi NW of Bernardston to 2 mi SW of Bernardston
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
42.691, -72.578

Numerous basements were flooded across Bernardston. The elementary school kitchen and cafeteria were also flooded.

High Wind, Eastern Norfolk

When
January 25, 3:40 PM EST
Where
Eastern Norfolk forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory in Milton, MA (KMQE) recorded a wind gust to 69 mph. No damage was reported.

High Wind, Barnstable

When
January 25, 5:28 PM EST to 5:35 PM EST
Where
Barnstable forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

A weather station at an amateur radio operator's home in Barnstable recorded a wind gust of 67 mph. Also in Barnstable, a tree was downed on Long Pond Road. The Automated Weather Observing System at Cape Cod Coast Guard Air Station (KFMH) recorded a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211560, 211559, 211554, 211558, 212019, 211557, 211553, 211556, 212018, 211555, 211552.